Notre Dame Journal of Formal Logic

Algebraic Study of Two Deductive Systems of Relevance Logic

Josep Maria Font and Gonzalo Rodríguez

Abstract

In this paper two deductive systems (i.e., two consequence relations) associated with relevance logic are studied from an algebraic point of view. One is defined by the familiar, Hilbert-style, formalization of R; the other one is a weak version of it, called WR, which appears as the semantic entailment of the Meyer-Routley-Fine semantics, and which has already been suggested by Wójcicki for other reasons. This weaker consequence is first defined indirectly, using R, but we prove that the first one turns out to be an axiomatic extension of WR. Moreover we provide WR with a natural Gentzen calculus (of a classical kind). It is proved that both deductive systems have the same associated class of algebras but different classes of models on these algebras. The notion of model used here is an abstract logic, that is, a closure operator on an abstract algebra; the abstract logics obtained in the case of WR are also the models, in a natural sense, of the given Gentzen calculus.

Article information

Source
Notre Dame J. Formal Logic, Volume 35, Number 3 (1994), 369-397.

Dates
First available in Project Euclid: 21 December 2002

Permanent link to this document
https://projecteuclid.org/euclid.ndjfl/1040511344

Digital Object Identifier
doi:10.1305/ndjfl/1040511344

Mathematical Reviews number (MathSciNet)
MR1326120

Zentralblatt MATH identifier
0833.03007

Subjects
Primary: 03B46
Secondary: 03G25: Other algebras related to logic [See also 03F45, 06D20, 06E25, 06F35] 06D30: De Morgan algebras, Lukasiewicz algebras [See also 03G20]

Citation

Font, Josep Maria; Rodríguez, Gonzalo. Algebraic Study of Two Deductive Systems of Relevance Logic. Notre Dame J. Formal Logic 35 (1994), no. 3, 369--397. doi:10.1305/ndjfl/1040511344. https://projecteuclid.org/euclid.ndjfl/1040511344


Export citation

References

  • Anderson, A. R. and N. D. Belnap, Entailment: The Logic of Relevance and Necessity, vol. 1, Princeton University Press, 1975. Zbl 0323.02030 MR 53:10542
  • Anderson, A. R., N. D. Belnap, and J. M. Dunn, Entailment: The Logic of Relevance and Necessity, vol. 2, Princeton University Press, 1992. Zbl 0921.03025 MR 94b:03042
  • Balbes, R. and P. Dwinger, Distributive lattices, University of Missouri Press, Columbia, 1974. Zbl 0321.06012 MR 51:10185
  • Blok, W. J. and D. Pigozzi, “Protoalgebraic logics,” Studia Logica, vol. 45 (1986), pp. 337–369. Zbl 0622.03020 MR 88e:03045
  • Blok, W. J. and D. Pigozzi, Algebraizable logics, Memoirs of the American Mathematical Society, vol. 77, no. 396, American Mathematical Society, Providence, 1989. Zbl 0664.03042 MR 90d:03140
  • Bloom, S. L. and D. J. Brown, “Classical Abstract Logics,” Dissertationes Mathematicae, vol. 102 (1973), pp. 43–51. Zbl 0317.02072
  • Brown, D. J. and R. Suszko, “Abstract Logics,” Dissertationes Mathematicae, vol. 102 (1973), pp. 9–42. Zbl 0317.02071 MR 56:5284
  • Burris, S. and H. P. Sankappanavar, A Course in Universal Algebra, Springer-Verlag, New York, 1981. Zbl 0478.08001 MR 83k:08001
  • Czelakowski, J., Consequence Operations. Foundational Studies, Prepublication, Polish Academy of Sciences, Warszawa, 1992.
  • Czelakowski, J. and W. Dziobiak, “The deduction-like theorem for quasivarieties of algebras and its application,” pp. 8–14 in Algebraic Logic, edited by H. Andréka, J.D. Monk, and I. Németi, Colloquia Mathematica Societatis János Bolyai, vol. 54, North-Holland, Amsterdam, 1991.
  • Czelakowski, J. and W. Dziobiak, “A deduction theorem schema for deductive systems of propositional logic,” Studia Logica, vol. 50 (1991), pp. 385–390. Zbl 0755.03014 MR 93e:03012
  • Došen, K., “Modal translations in substructural logics,” Journal of Philosophical Logic, vol. 21 (1992), pp. 283–336. Zbl 0765.03009 MR 93i:03033
  • Došen, K. and P. Schroeder-Heister, editors, Substructural Logics, Clarendon Press, Oxford, 1993. Zbl 0811.68056 MR 95a:03003
  • Dunn, J. M., The algebra of intensional logics, Ph. D. Dissertation, University of Pittsburgh, 1966.
  • Font, J. M., “On the Leibniz congruences,” pp. 17–36 in Algebraic Methods in Logic and Computer Science, edited by C. Rauszer, (Banach Center Publications, vol. 28) Polish Academy of Sciences, Warszawa, 1993. Zbl 0796.03008 MR 97m:03021
  • Font, J. M. and R. Jansana, “A General Algebraic Semantics for Deductive Systems,” Mathematics Preprint Series, vol. 126, University of Barcelona, February 1993.
  • Font, J. M. and G. Rodríguez, “Note on algebraic models for relevance logic,” Zeitschrift für Mathematische Logik und Grundlagen der Mathematik, vol. 36 (1990), pp. 535–540. Zbl 0696.03004 MR 92h:03095
  • Font, J. M. and V. Verdú, “Abstract characterization of a four-valued logic,” pp. 389–396 in Proceedings of the 18th International Symposium on Multiple-Valued Logic, IEEE Computer Society, Palma de Mallorca, 1988.
  • Font, J. M. and V. Verdú, “Completeness theorems for a four-valued logic related to De Morgan lattices,” Mathematics Preprint Series, vol. 57, University of Barcelona, March 1989.
  • Font, J. M. and V. Verdú, “A first approach to abstract modal logics,” Journal of Symbolic Logic, vol. 54 (1989), pp. 1042–1062. Zbl 0687.03008 MR 90j:03031
  • Font, J. M. and V. Verdú, “Algebraic logic for classical conjunction and disjunction,” Studia Logica, vol. 50 (1991), pp. 391–419. Zbl 0753.03027 MR 94a:03007
  • Meyer, R. “Intuitionism, entailment, negation,” pp. 168–198 in Truth, Syntax and Modality, edited by H. Leblanc, North-Holland, Amsterdam, 1973. Zbl 0317.02016 MR 53:95
  • Ono, H., “Semantics for substructural logics,” pp. 259–291 in Substructural Logics, edited by K. Došen and P. Schroeder-Heister, Clarendon Press, Oxford, 1993. Zbl 0941.03522 MR 95f:03013
  • Slaney, J. K., “Reduced models for relevant logics without WI,” Notre Dame Journal of Formal Logic, vol. 28 (1987), pp. 395–407.
  • Smiley, T., “The independence of connectives,” The Journal of Symbolic Logic, vol. 27 (1962), pp. 426–436. Zbl 0139.00601 MR 30:3003
  • Wójcicki, R., Lectures on Propositional Calculi, Ossolineum, Wroclaw, 1984. Zbl 0647.03019 MR 86h:03002
  • Wójcicki, R., Theory of Logical Calculi: Basic Theory of Consequence Operations, (Synthese Library, vol. 199) Reidel, Dordrecht, 1988.